Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Popular Drugs Are Linked to Suicide

  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

What should the FDA do when a drug might make someone depressed or even suicidal? The agency has wrestled with this dilemma for decades.

When reports surfaced in the 1990s that the antidepressant Prozac might trigger “intense, violent suicidal preoccupation,” the FDA responded that depressed people sometime commit suicide. Regulators resisted the notion that antidepressants could cause the very problem they were supposed to prevent.

After years of bitter wrangling, the agency revised the official labeling for popular antidepressants. It began by cautioning that children and adolescents might be at greater risk of suicide when given medications like Paxil, Prozac or Zoloft.

Later, the FDA decided that the “black box warning” for such medications should be extended to include young adults, to the age of 24. It states that patients started on antidepressant therapy should be observed closely in case their condition worsens, their behavior becomes weird or they start to be preoccupied with suicide. Families are urged to monitor loved ones closely.

There are still many psychiatrists who find this advice objectionable. Nevertheless, the FDA has determined that the data support such a warning.

Now, the FDA has discovered that other kinds of medication may also increase the risk of depression and suicide. An advisory has been issued for the stop-smoking medicine Chantix (varenicline): “Healthcare professionals, patients, patients’ families, and caregivers should be alert to and monitor for changes in mood and behavior in patients treated with Chantix. 
Symptoms may include anxiety, nervousness, tension, depressed mood, unusual behaviors and thinking about or attempting suicide. [In some cases] “symptoms developed following withdrawal of varenicline therapy.”

At first many people assumed that their irritability was related to stopping smoking. Nicotine withdrawal is notoriously unpleasant. But we have received scores of messages to the web site www.peoplespharmacy.com suggesting that the Chantix effect goes beyond the usual difficulties of quitting.

Although most people noted that Chantix did help them stop smoking, many also suffered horrifying side effects: “I was on Chantix for about 5 to 6 weeks. The drug helped me quit smoking but I had nausea, severe abdominal pain and low back pain. Soon after I stopped taking it, I started feeling severely depressed and attempted suicide by overdosing on muscle relaxants. I was taken to the hospital for treatment. I have two teenage daughters and had never thought about suicide in my whole life before taking Chantix.”

The most recent unexpected warning from the FDA involves the asthma medicine Singulair. The agency has issued an early communication that Singulair has been associated with mood changes, suicidal thinking and suicide. Although it is not clear that Singulair causes depression, the FDA is being far more cautious these days than in past decades.

Hundreds of prescription medicines can cause depression as a side effect. Anyone who experiences deteriorating mood or thoughts of suicide should discuss such symptoms with a physician promptly.

  • Currently 3/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3/5 (4 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

For the past 20 years I had watched friends whom were prescribed depression meds, Prozac act out on the meds. The past 3 years various drs issued similar drugs to me for PTS after taking each for 3 days I felt great..2 weeks later I would start planning my own demise..I even purchased my burial plot..on the way home something said .....STOP THE MEDS!

I suffered from depression most of my life, and no other anti-depressent was of any help until Zoloft. Until I started taking it, I never knew I could be happy. Thank God there is help. I pray that those who are depressed find relief and that Zoloft is never taken off the market.

When I saw a Today Show episode that discussed a teen's suicide after being on Singulair, I was sad but relieved. I was on the same medication, and for months couldn't figure out why my moods would fluctuate and why I had suicidal tendencies. It was a daily battle that raged inside me. I was miserable but desperately didn't want to cave in. I continued to pray and ask for the Lord's help. Although I am sad for the teen's family who spoke out on the Today Show, my family and I are grateful for their voice, and I am now off the drug and back to my "real self".

I've been on Prozac since March, for PMDD and it was working wonders. A few weeks ago I started taking Chantix to quit smoking, and now, all the benefits of my Prozac seem to diminish. I'm gloomy again and irritable. I'm also still smoking periodically. I'm stopping Chantix today, but I fear my other medicine has been compromised.

Sigh. It's a difficult battle. Many of these drugs make some people feel much better, and others worse. I have been on Zoloft for years, and yes it makes me better. however, I cannot "get off" of it. Even reducing the dose slowly causes horrible side effects (confusion, irritability, suicidal thoughts). But at least this reaction is recognized by doctors. Many other meds have similar effects and are not recognized by medical professionals.

For me, ADVAIR (asthma inhaler) and even GRAVOL caused confusion and mood swings. But when you tell your doctor about this, they think you're nuts because these are not listed as side effects by the manufacturer. I suspect there are many other drugs out there that have the same problem, but it is not reported. I'm glad there are web sites such as these to have this discussion. I don't feel so alone anymore.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.